Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2020, 5:31 PM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 5:31 PM CDT (22:31 UTC)
- Expired
- May 25, 2020, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WUUS53 KDMX 252231 SVRDMX IAC039-053-117-185-252315- /O.NEW.KDMX.SV.W.0023.200525T2231Z-200525T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 531 PM CDT Mon May 25 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Lucas County in south central Iowa... Eastern Decatur County in south central Iowa... Western Wayne County in south central Iowa... Eastern Clarke County in south central Iowa... * Until 615 PM CDT. * At 531 PM CDT, a severe thunderstorm was located 7 miles west of Corydon, moving north at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Chariton, Corydon, Russell, Allerton, Humeston, Lucas, Garden Grove, Woodburn, Williamson, Derby, Clio, Millerton, Le Roy, Red Haw Lake State Park and Chariton Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4061 9333 4062 9364 4115 9372 4114 9311 TIME...MOT...LOC 2231Z 181DEG 36KT 4078 9346 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ Krull
3 follow-up statements
340 WWUS53 KDMX 252247 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 547 PM CDT Mon May 25 2020 IAC039-053-117-185-252315- /O.CON.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/ Lucas IA-Decatur IA-Wayne IA-Clarke IA- 547 PM CDT Mon May 25 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR LUCAS...NORTHEASTERN DECATUR...NORTHWESTERN WAYNE AND EASTERN CLARKE COUNTIES... At 547 PM CDT, a severe thunderstorm was located 10 miles southwest of Chariton, moving north at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Chariton, Corydon, Russell, Humeston, Lucas, Woodburn, Williamson, Derby, Millerton, Le Roy, Red Haw Lake State Park and Chariton Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4071 9329 4074 9357 4115 9368 4114 9311 TIME...MOT...LOC 2247Z 181DEG 34KT 4092 9346 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ Krull
559
WWUS53 KDMX 252305
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
605 PM CDT Mon May 25 2020
IAC053-185-252315-
/O.CAN.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Decatur IA-Wayne IA-
605 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND
NORTHWESTERN WAYNE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2305Z 180DEG 33KT 4106 9346
$$
IAC039-117-252315-
/O.CON.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Lucas IA-Clarke IA-
605 PM CDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LUCAS AND NORTHEASTERN CLARKE COUNTIES...
At 605 PM CDT, a severe thunderstorm was located 8 miles west of
Chariton, moving north at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chariton, Russell, Lucas, Williamson, Derby, Red Haw Lake State Park
and Chariton Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2305Z 180DEG 33KT 4106 9346
HAIL...0.75IN
WIND...60MPH
$$
Krull637
WWUS53 KDMX 252313
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
613 PM CDT Mon May 25 2020
IAC039-117-252323-
/O.EXP.KDMX.SV.W.0023.000000T0000Z-200525T2315Z/
Lucas IA-Clarke IA-
613 PM CDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR LUCAS AND NORTHEASTERN CLARKE
COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4090 9321 4090 9355 4115 9361 4114 9311
TIME...MOT...LOC 2313Z 181DEG 36KT 4113 9346
$$
KrullWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 25, 2:42 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 242 PM CDT Mon May 25 2020 .DISCUSSION.../Tonight through Monday/ Issued at 242 PM CDT Mon May 25 2020 Another day and another remnant MCV lifting north through Kansas complicating the severe weather potential for this afternoon and evening. Widespread showers and thunderstorms have developed over southwest IA, eastern Kansas and much of Missouri this afternoon. A few low topped storms are already rotating north of Lawrence and in the northeast quad of the MCV. Splitting storms are also evident near Kansas City which is sensible given the deep unidirectional flow with some modest speed shear. This entire region of storms will lift into southern and central Iowa over the next several hours and maintain an isolated tornado or local wind damage potential. Any tornado threat will likely be landspout in nature given the low level stretching potential and lack of overall surface flow. CAM solutions appear to be resolving the current MCV better than yesterdays event and the currents storm's anvils are not shadowing upstream unstable regions which would promote stronger updrafts reaching southern Iowa, unlike Sunday when anvils dropped temperatures and instability ahead of approaching storms. Saturating profiles and weakening mid-level lapse rates will lower the hail threat today. The rich Gulf moisture stream continues to feed into Iowa with PWATs in excess of 1.5 inches will and keep the potential for locally heavy rain. That said, like Sunday, storms will be progressive with a break overnight. Expect a few locations to receive 2 to 3 inches or rainfall but that is not forecast to be widespread. Therefore, no Flash Flood Headlines at this time. The western trough will transition into a upper low drifting south into the Southern Plains into Wednesday before beginning to slowly shift east Thursday then finally beginning to shear out with any remnant energy moving quickly to the east. The Gulf of Mexico flow into Iowa will continue into Thursday before the upper low pushes far enough east to cut the flow from the state. The surface boundary will remain over Iowa through this time and combined with repeated pushes of theta-e advection and short wave fragments, will result in periodic shower and thunderstorms chances. The severe weather threat during this time will be low but a cumulative heavy rain threat with river flooding or flash flooding becoming possible at some point. Little change to the extended as the well advertised Canadian High arriving Friday with drier and less humid air and will feature high temperatures into the upper 60s to mid 70s through Sunday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1249 PM CDT Mon May 25 2020 MVFR cigs over northern Iowa this afternoon while mainly VFR south early. Thunderstorms will be on the increase late afternoon and into the evening. MVFR/IFR cigs are possible after the storm pass late tonight into Tuesday morning near KMCW/KFOD. Additional showers and thunderstorms may arrive mid to late Tuesday morning. && .HYDROLOGY... Issued at 235 PM CDT Mon May 25 2020 Numerous rounds of thunderstorms through Thursday may lead to a cumulative heavy rainfall threat that could lead to rivers rising and flowing out of their banks. At this time, the greatest potential is over central and south central Iowa including the Des Moines, Raccoon and Iowa Rivers and associated tributaries. Local rainfall totals during this time of 3 to 5 inches are possible with many locations receiving 1 to 2 inches. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 2:28 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CDT Mon May 25 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are expected. An isolated severe storm producing quarter size hail and damaging wind gust is possible. Torrential rainfall is possible with some storms, which may lead to a localized flooding threat. This may also cause rises in local creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of rain showers and thunderstorms are forecast for this upcoming week. Exact severe threats if any will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight. Rainfall reports are always appreciated.
In the hours before
Special weather statement, May 25, 5:06 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Des Moines IA 506 PM CDT Mon May 25 2020 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-260015- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 506 PM CDT Mon May 25 2020 ...Scattered Strong Thunderstorms across Central and Southern Iowa early this Evening... Scattered showers and thunderstorms continue to move south to north through central and southern Iowa early this evening. Some of the stronger storms may produce wind gusts to 45 mph and up to penny sized hail. Those with outdoor holiday activities should be prepared to seek shelter if threatening weather approaches. Small
Local storm report, May 25, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 2 SE NEWTON 41.68N 93.02W
05/25/2020 M67 MPH JASPER IA PUBLIC
MEASURED BY NEWTON AIRPORT AWOS. TIME
ESTIMATED.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:18 PM CDT | Special Weather Statement | DMX | Madison | 57 min |
| May 25, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| May 25, 6:32 PM CDT | Tornado Warning | DMX | Polk | 28 min |
| May 25, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.